Search Discussions

Main Content

  • invictus582

    I know this isn't a place to go for medical advice, but I'm hoping to find out (if it's even possible to determine) if the issues I have been having are just typical MS issues.  

    I was diagnosed in 2010 and started taking Copaxone right away.   I have 3 lesions on my cervical spine and some "clouding" in the brain.   I thought that I was pretty lucky considering the amount of lesions I've read about others having.    Follow up MRI's have shown no spreading of the lesions, which is good if accurate.   

    For over a year now my every day symptoms have continued to get worse.   The neuro says they aren't flare ups because they are all symptoms I've had in the past.    Unfortunately, these symptoms have made me come to the difficult conclusion that I will have to shut down my business because I don't know if or when these symptoms will go away.   

    The main symptoms that impair my ability to work are mostly cognitive.  I've dealt with the fatigue and some of the aches and pains (I am mobile), but it's difficult to work when you don't always feel like your mind is "connecting the dots" between your thoughts, when you have to sometimes struggle to think of common words (whether writing or talking), or have noise sensitivity and feel out of it if going to the grocery store or having interaction with a few people.   I have several ongoing symptoms, but the worst has probably been optic neuritis related (had eyes checked, vision is fine and no permanent damage from ON shows), but I was even able to "deal" with the eye pain and strain and nausea that comes along with it.   

    Recently my Dr's office didn't complete paperwork for my new insurance for my Copaxone refills, so I had to go without for several days (never missed a shot before).   Because of this, I started researching to make sure there weren't going to be side effects from stopping the meds, but because my attention span drifts, I ended up on a page that listed possibe side effects of Copaxone instead.    When reading through them, it made me wonder if the symptoms I have been having are related to MS, or if they are related to an adverse reaction to the Copaxone.  

    I already get really big lumps under my arms and in my legs after injections but thought it was worth it if the meds helped.  I was also in the hospital in May for about 4-5 days because an injection site reaction resulted in a severe case of cellulitis.   

    I feel like I should know after almost 4 years of having MS what is "normal" as far as ongoing symptoms, but I guess I don't.  I assumed that all of this was typical but then when reading what others are saying it doesn't seem like it is.     I recently had a neurologist appointment and he said that maybe the Copaxone isn't working and suggested Tysabri, but I'm extrememly reluctant to do that considering the possible side effects (and the fact that I tend to end up getting anything considering rare).   

    This is the website I was on when reading about side effects http://www.webmd.com/drugs/drug-321-Copaxone+SubQ.aspx?drugid=321&drugname=Copaxone+SubQ&pagenumber=6

    And here are the issues I've been having that are also on that list:  

    • Neck Pain (not every day) 
    • heart throbbing (not every day) 
    • signs/symptoms at injection site
    • Nausea 
    • feeling restless
    • headaches (not every day) 
    • Flu like symptoms (pretty much feel like I'm getting the flu or a cold every month)
    • muscle pain
    • Rash (have strange red spots all over both legs and now some on feet, had biopsy, still unknown what it is)
    • confusion
    • earache (thought it was related to noise sensitivity but sometimes feels like ear is actually hurting) 
    • painful and irregular periods 
    • sensation of spinning (more like dizziness but thought it was ON related) 
    • fast heartbeat 
    • difficulty speaking (not every day) 

     

    This is random and not on the list, but right before my Dr. visit I noticed I had several blood red spots in my left eye.  The neuro said it wasn't MS related, but I have red online where some with MS have had the same issue.  

    Anyway!  I know that it may be impossible to determine if the meds might be the problem, but thought I doesn't hurt to ask.   

    That isn't a complete list of current symptoms, just ones that were also on the list in the Copaxone link.   It doesn't include the fatigue, cognitive issues, etc.  

    Thanks for any insight or for even taking the time to read this!  

     

  • MS_Navigator_Steph

    Hello invictus582,

    I appreciate you putting "normal" in quotes since MS symptoms are so variable and unpredictable!

    It can be difficult to determine if the symptoms you are having are symptoms of your MS or are side effects of the medication you are taking. It is also possible that the symptoms are not related to either. I would encourage you to keep talking to your doctor about what you are experiencing.

    Below is a link to some of the more common symptoms of MS:

    http://www.nationalmssociety.org/Symptoms-Diagnosis/MS-Symptoms  

    Below is a link to some information about the side effects of Copaxone:

    http://www.nationalmssociety.org/Treating-MS/Medications/Copaxone 

    I hope this information is helpful. Please contact us at 1.800.344.4867 (M-F, 7am-5pm MST) if you have other questions.

    MS Navigator Stephanie

  • johnjr1964
    I was DX in 2006. I had optic neuritis events each year for 3 years. Coupled with everyday MS stuff like tingling or heavy legs, stiff movements. No attacks or new lesions in 6 years. However, the cognitive stuff, words missing, etc were always there and have gotten worse. You write stuff down and then loose your pad. I also find stress at work makes it worse. I started trying to manage the stres part via counseling and anti depression meds. Your comments sort of validate how I feel about my current intellectual acumen. Just not the same. I try to explain to my wife, who is a Dr, and she tries to minimize my issues by stating the age aspect. I'm 50 this year. I can't speak to the other physical issues. I also take betaseron and not Copaxone. The other stuff I believe is MS related. Broken neuro pathways in our brains. My lesions are in the brain. Three of them. I also realize my brain is a muscle I must exercise to keep sharp and I haven't done that as much as I should. Keep fighting and searching for answers

Related Content

You may find some of this other information useful